What is drug-induced liver disease?
Drug-induced liver disease is common and almost all medications have the potential to cause liver disease. Hepatotoxicity is liver damage that is caused by the liver breaking down chemicals too slowly. Drug-induced hepatotoxicity is the most frequent cause of acute liver failure in the United States.
The liver is a vital organ because it is responsible for concentrating and metabolizing a large majority of medications. Every liver processes drugs at different speeds. If the process is slower it can make a person more likely to develop liver damage.
Where is the liver and why is it important
The liver is located in the upper right-hand part of a person’s abdominal cavity and is protected by the ribs. It is situated beneath a person’s diaphragm and on top of the stomach, right kidney, and intestines.
The blood that leaves the stomach and intestines has to pass through the liver. The liver processes that blood and breaks it down into nutrients and chemicals that a person’s body carries. It alters the form of these nutrients and chemicals in order to make it easier for the body to use and regulates the chemicals in the body. The nutrients go back into the bloodstream and wastes are expelled from the body in the form of bile.
The liver performs more than 300 separate functions. Some of these functions include the production of certain proteins for blood plasma, clearing the blood of drugs and other poisonous substances, sorting minerals like iron and vitamins to release when necessary, breaking down old blood cells, preventing blood clots, and resisting infections by producing immune factors and removing bacteria from the bloodstream.
What are the symptoms of liver disease?
Patients with mild cases of liver toxicity may have little to no signs that indicate an issue. Some hepatotoxic symptoms are fatigue, nausea, feelings of discomfort or illness, liver disease bruising, itching, white or clay-colored stools, abdominal pain, loss of appetite, fever, headache, rash, dark urine, diarrhea, and jaundice (yellowing of the skin or eyes).
Severe cases of liver disease that are accompanied by cirrhosis (scarring of the liver) might have symptoms such as fluid accumulation in the legs and abdomen, confusion, coma, kidney failure, bacterial infections, and gastrointestinal bleeding.
There are certain risk factors that elevate a person’s chances of developing drug-induced liver disease. These risk factors include being of older age and women who have hepatitis. Aging makes a person more susceptible because as you age the liver breaks down harmful substances at a reduced rate. This means the toxic substances and their byproducts remain in the body a lot longer. People who have a pre-existing liver condition such as cirrhosis, non-alcoholic fatty disease, and hepatitis B or C are at risk because of their body’s inflammatory response to antituberculosis medications.
Taking over-the-counter pain relievers or certain prescription drugs is another risk factor that increases a person’s chance for developing this disease. This is especially true if a person takes multiple medications or more than the recommended amount. Another risk factor is genetic mutations because certain genetic factors affect the production and action of the liver enzymes that break down the toxins. Other risk factors are chronic alcohol consumption and working with industrial toxins.
How do drugs cause liver disease?
There is a wide range of medications that cause liver disease. Acetaminophen (found in painkillers and fever reducers) is responsible for the largest number of cases of drug-induced liver disease. Other drugs that are known to cause liver disease are anesthetics, non-steroidal anti-inflammatory drugs (NSAIDs like ibuprofen), antimicrobial medications (responsible for 25 to 45 percent of all cases), antibiotics, antifungals, HIV antiretroviral therapy (responsible for 18 percent of all cases), lipid-lowering agents, and certain herbal or traditional remedies.
The majority of drugs can be dissolved in fats (liposoluble) and metabolized in the liver and excreted in fecal matter or in the urine. The first step of the metabolism is known as phase I reaction and is dictated by enzymes of the hepatic cytochrome p450 system. In this phase, cells may begin to die off if they are exposed to extreme amounts of toxicity. The toxic products are then inactivated in phase II reactions. Liver disease occurs when the generation rate for phase I products exceeds the liver’s ability to inactivate them. This means that the liver is being exposed to toxins at a faster rate than it is able to dissolve. When this happens the result is the build up of a lot of toxic metabolites in the liver. This is often seen in people who abuse alcohol or ingest acetaminophen.
What types of liver disease do drugs cause?
Drug-induced hepatitis is one form of liver disease caused by certain drugs. Drug-induced hepatitis is rare and is inflammation of the liver cells. It is redness and swelling of the liver caused by exposure to toxic levels of certain medications, alcohol, vitamins, herbal remedies, industrial chemicals, and even food supplements. Heavy drinking may lead to alcoholic hepatitis, which is inflammation in the liver caused by alcohol that can result in liver failure. Over-the-counter pain relievers such as Tylenol and ibuprofen can damage the liver especially when combined with alcohol. Prescription medications that are linked to severe liver injury are statin drugs used to treat high cholesterol, niacin, and many others. Herbs and supplements that are toxic to the liver are aloe vera, cascara, kava, and many others. Industrial chemicals that are toxic to the liver are dry cleaning solvent carbon tetrachloride, vinyl chloride (found in plastics), and polychlorinated biphenyls.
Often, more severe cases of hepatitis can cause necrosis and cirrhosis. Necrosis is the death of the liver cells and cirrhosis is advanced scarring of the liver. Talk to a Intake Coordinator
Take The First Step Towards Recovery
Talk to a Intake Coordinator
Elevated blood levels of liver enzymes
In order to determine if a person has a drug-induced liver disease, a blood test will be performed to check the liver’s function. Liver enzymes will be higher if a person has the disease. A medical doctor will also perform a medical exam to check for an enlarged liver and abdominal tenderness in the upper right part of the stomach.
Elevated liver enzymes in the blood often indicate inflammation or damage to the cells that make up the liver. Inflamed or injured cells leak higher than normal levels of certain chemicals like liver enzymes back into the blood, which elevates the liver enzymes on blood tests.
The majority of drug-induced liver diseases are acute and tend to resolve quickly on their own after stopping the medication that is causing the problem. However, if symptoms are severe, a person with drug-induced liver disease should rest, avoid heavy exercise, alcohol, and acetaminophen, and other substances that have the potential to harm the liver. If you or a loved one is suffering from drug-induced liver disease and are having difficulty abstaining from taking drugs and drinking alcohol, finding a high-quality rehabilitation clinic can provide the supportive care targeted to alleviate unwanted symptoms.
- Addiction Treatment Options. Sunshine Behavioral Health.
- Drug-Induced Hepatitis. Stanford Health Care.
- Drug-induced liver disease. US Gastroenterol Hepatol Review-Journal.
- Drug-induced liver injury. Mayo Clinic.
- Drug-induced liver injury. MedlinePlus.
- Elevated liver enzymes. Mayo Clinic.
- Toxic hepatitis. Mayo Clinic.
- What does the liver do? Children’s Hospital of Pittsburgh.
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.